Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Some optimal error estimates for piecewise linear finite element approximations

Authors: Rolf Rannacher and Ridgway Scott
Journal: Math. Comp. 38 (1982), 437-445
MSC: Primary 65N30
MathSciNet review: 645661
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the Ritz projection onto spaces of piecewise linear finite elements is bounded in the Sobolev space, $ \hat{W}_p^1$, for $ 2 \leqslant p \leqslant \infty $. This implies that for functions in $ \hat{W}_p^1 \cap W_p^2$ the error in approximation behaves like $ O(h)$ in $ W_p^1$, for $ 2 \leqslant p \leqslant \infty $, and like $ O({h^2})$ in $ {L_p}$, for $ 2 \leqslant p < \infty $. In all these cases the additional logarithmic factor previously included in error estimates for linear finite elements does not occur.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

PII: S 0025-5718(1982)0645661-4
Keywords: Maximum norm estimates, finite element methods
Article copyright: © Copyright 1982 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia